Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 343, NWS St. Louis, MO

June 27, 2008Clinton County, Saint Clair County, Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 27, 2008, 3:57 PM CDT for Clinton County, Saint Clair County, Washington County, Illinois. It was in force for 48 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2008, 3:57 PM CDT (20:57 UTC)
Expired
Jun 27, 2008, 4:45 PM CDT
In force
48 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Clinton County, IL, Saint Clair County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 90 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 4:00 PM CDTTSTM WND DMG1 Sw St. Libory, IL4 FOOT DIAMETER...60 FOOT TALL TREE BLOWN OVER. ALSO BARN DAMAGED.
Jun 27, 4:17 PM CDTTSTM WND GST 59Stone Church, ILFROM TERAYNE AG SPECIALTIES.
Jun 27, 4:17 PM CDTHAIL 1Stone Church, ILREPORT FROM TERAYNE AG SPECIALTIES.
Jun 27, 4:22 PM CDTTSTM WND DMGBreese, ILLIMBS DOWN OF ESTIMATED 4 DIAMETER SIZE.
Jun 27, 4:38 PM CDTHAIL 0.882 S Addieville, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 12:30 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 272057
SVRLSX
ILC027-163-189-272145-
/O.NEW.KLSX.SV.W.0343.080627T2057Z-080627T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CDT FRI JUN 27 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS
  NORTHWESTERN WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS
  SOUTHEASTERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 445 PM CDT

* AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
  EAST OF NEW ATHENS...OR 10 MILES SOUTHEAST OF FREEBURG...AND MOVING
  NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LIVELY GROVE...
  NEW MEMPHIS...
  OKAWVILLE...
  ALBERS...
  GERMANTOWN...
  BREESE...
  BECKEMEYER...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.

LAT...LON 3822 8973 3823 8990 3828 8992 3828 8991
      3829 8991 3831 8991 3831 8992 3868 8958
      3849 8914
TIME...MOT...LOC 2057Z 235DEG 35KT 3832 8978

$$

TILLY
1 follow-up statement
000 
WWUS53 KLSX 272133
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
433 PM CDT FRI JUN 27 2008

ILC163-272143-
/O.CAN.KLSX.SV.W.0343.000000T0000Z-080627T2145Z/
ST. CLAIR IL-
433 PM CDT FRI JUN 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. CLAIR COUNTY
IS CANCELLED...

LAT...LON 3828 8971 3853 8971 3868 8958 3849 8914
TIME...MOT...LOC 2133Z 234DEG 37KT 3858 8933

$$

ILC027-189-272145-
/O.CON.KLSX.SV.W.0343.000000T0000Z-080627T2145Z/
WASHINGTON IL-CLINTON IL-
433 PM CDT FRI JUN 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHWESTERN CLINTON AND NORTHWESTERN WASHINGTON COUNTIES...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR POSEY...OR ABOUT NEAR CARLYLE...MOVING NORTHEAST AT 43 MPH.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3828 8971 3853 8971 3868 8958 3849 8914
TIME...MOT...LOC 2133Z 234DEG 37KT 3858 8933

$$

TILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:00 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 27, 1:00 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT FRI JUN 27 2008

.DISCUSSION...
/1210 PM CDT FRI JUN 27 2008/
STRONG UPPER TROF WILL DIG SOUTHEAST ACROSS THE UPPER MIDWEST AND
INTO THE GREAT LAKES THIS WEEKEND. ONE MORE ROUND OF POTENTIALLY
HEAVY RAINFALL TONIGHT/SATURDAY MORNING BEFORE DRIER AND COOLER
AIRMASS FILTERS INTO THE MIDWEST.

MCV FROM OVERNIGHT CONVECTION EXPECTED TO GENERATE SOME THUNDERSTORM
ACTIVITY ACROSS THE CWA THIS AFTERNOON AS ATMOSPHERE BECOMES
INCREASINGLY UNSTABLE. THINK THIS ACTIVITY WILL EXIT EAST BY SUNSET
GIVEN CURRENT SPEED OF MCV FEATURE.

SURFACE COLD FRONT ACROSS THE PLAINS WILL CONTINUE MOVING SOUTHEAST
AND ENTER THE CWA LATE TONIGHT. MOIST AND UNSTABLE AIR MASS WILL
REMAIN IN PLACE AHEAD OF THE COLD FRONT...AND APPEARS THAT THE AREA
IS IN STORE FOR ANOTHER MCS TONIGHT AS NOSE OF LOW LEVEL JET VEERS
INTO MISSOURI WITH THE APPROACH OF SHORTWAVE/COLD FRONT. ULTIMATE
LOCATION OF THIS HEAVY RAINFALL IS STILL UNKNOWN BUT POINTS ALONG
THE I-70 CORRIDOR SEEM MOST REASONABLE GIVEN SPEED OF THE COLD FRONT
AND MODEL FORECAST DYNAMICS.

FRONT WILL CONTINUE TO SLIDE SOUTHEAST ON SATURDAY WITH BEST CHANCES
OF THUNDERSTORMS SHIFTING ACROSS THE SOUTHERN CWA...BEFORE ENDING
DURING THE AFTERNOON. OTHER THAN SOME SHOWERS ACROSS THE EASTERN
HALF OF THE CWA ON SUNDAY...A DRY PERIOD IS EXPECTED MONDAY THROUGH
WEDNESDAY AS HIGH PRESSURE BUILDS ACROSS THE AREA.

CVKING

&&

.AVIATION...
/1257 PM CDT FRI JUN 27 2008/
FOR THE 18Z TAFS...LATEST FCSTS ATTEMPT TO REFLECT TWO ROUNDS OF
CNVTN...ONE WITH MCV ERY THIS AFTN...AND SECOND WITH STG WAA THAT
FORMS OVRNGT. ANY ADDL DVLPMT AFT 18Z SHUD BE E OF A UIN-COU
LN...SO STL AND SUS WL BE PRIMARY TARGETS FOR CNVTN IN THE 20-22Z
TIME FRAME. ONCE TAIL END OF SHTWV EXITS...WE WL THEN BE IN A
WAITING MODE FOR ROUND TWO. STILL WORKING ON TIMING AND MAIN FOCUS
POINT FOR THE OVRNGT CNVTN...BUT ATTM IT APRS THAT IT WL HOLD OFF
AT MOST TAF LOCATIONS UNTIL AFT 06Z.

TRUETT

&&

.HYDROLOGY...
CRITICAL HYRDOLOGIC CONDS PERSIST ALG THE MSRVR FROM STL N...AND
THE UPCOMING WET WX THRU TNGT WONT HELP. ITS A CERTAINTY THAT
THE ADDITIONAL RAINFALL WILL BE CAUSING WATER LEVELS TO RMN
HIGH...ADDING PROLONGED STRESS TO THE ALREADY WATER-LOGGED LEVEES.
BUT...HOW THIS RAIN WL BE AFFECTING CREST FORECASTS IS SIMPLY
UNKNOWN ATTM AS ITS NEARLY IMPOSSIBLE TO PREDICT HOW MUCH AND/OR
WHERE THE RAINFALL WL BE OCRG. IN ADDITION TO THE CHGS IN CREST
FCSTS PRODUCED BY LEVEE CHGS...FCSTS WL RMN SOMEWHAT IN A STATE OF
FLUX UNTIL SAT MRNG...WHEN HYDROLOGIC MODELS HV A CHANCE TO
ACCURATELY INGEST RAINFALL AND RUNOFF.

TRUETT/TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 27, 4:25 AM CDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
425 AM CDT FRI JUN 27 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
425 AM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY...WITH CHANCES
INCREASING HEADING INTO LATE AFTERNOON AND TONIGHT AS A SLOW
MOVING COLD FRONT MOVES INTO THE AREA. SOME OF THE STORMS COULD
BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. POCKETS OF HEAVY
RAIN CAN ALSO BE EXPECTED...ESPECIALLY TONIGHT. FOR FURTHER
INFORMATION ON CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST
STORM PREDICTION CENTER WATCH PRODUCTS.

MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES ON SATURDAY...PRIMARILY
SOUTH AND EAST OF ST. LOUIS. A FEW OF THESE STORMS MAY ONCE AGAIN
BE SEVERE.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...MAINLY FROM LATE AFTERNOON AND
TONIGHT FOR AREAS NORTH AND WEST OF ST. LOUIS. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

In the hours before

Local storm report, Jun 27, 3:51 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT FRI JUN 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             1 S BELLEVILLE          38.52N  90.00W
06/27/2008  E0.88 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&

EVENT NUMBER 00581

SIPPRELL
Local storm report, Jun 27, 3:52 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
352 PM CDT FRI JUN 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             BELLEVILLE              38.53N  90.00W
06/27/2008  E1.00 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&

EVENT NUMBER 00582

SIPPRELL
Local storm report, Jun 27, 3:53 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
353 PM CDT FRI JUN 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     2 E MASCOUTAH           38.51N  89.77W
06/27/2008                   ST. CLAIR          IL   TRAINED SPOTTER

            12 DIAMETER TREE DOWN.

&&

EVENT NUMBER 00583

SIPPRELL
Local storm report, Jun 27, 3:54 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT FRI JUN 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             SHILOH                  38.55N  89.91W
06/27/2008  E0.75 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&

EVENT NUMBER 00584

SIPPRELL
Local storm report, Jun 27, 3:55 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
355 PM CDT FRI JUN 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     BELLEVILLE              38.53N  90.00W
06/27/2008  E60 MPH          ST. CLAIR          IL   TRAINED SPOTTER

&&

EVENT NUMBER 00585

SIPPRELL
Local storm report, Jun 27, 3:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CDT FRI JUN 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     BELLEVILLE              38.53N  90.00W
06/27/2008                   ST. CLAIR          IL   AMATEUR RADIO

            LIMBS DOWN ON GROUND AND ACROSS POWER LINES AT THE
            INTERSECTION OF LOCAL HIGHWAYS 77 AND 158.

&&

EVENT NUMBER 00586

SIPPRELL

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:42 AM CDTSevere Thunderstorm WarningLSXPike34 min
Jun 27, 4:18 AM CDTAreal Flood AdvisoryLSXWashington3 hr
Jun 27, 12:04 PM CDTSevere Thunderstorm WarningLSXAdams, Pike56 min
Jun 27, 12:31 PM CDTTornado WarningLSXAdams, Pike29 min
Jun 27, 12:53 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike52 min
Jun 27, 1:22 PM CDTTornado WarningLSXGreene, Pike23 min
Jun 27, 1:25 PM CDTSevere Thunderstorm WarningLSXBrown, Pike27 min
Jun 27, 2:17 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery43 min
Jun 27, 3:00 PM CDTSevere Thunderstorm WarningLSXFayette, Montgomery45 min
Jun 27, 3:29 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair46 min
Jun 27, 3:33 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington27 min
Jun 27, 3:38 PM CDTSevere Thunderstorm WarningLSXMontgomery33 min
Jun 27, 3:45 PM CDTTornado WarningLSXBond, Fayette, Montgomery45 min
Jun 27, 4:22 PM CDTSevere Thunderstorm WarningLSXWashington38 min
Jun 27, 4:27 PM CDTSevere Thunderstorm WarningLSXClinton, Marion48 min
Jun 27, 4:31 PM CDTTornado WarningLSXFayette29 min
Jun 27, 4:55 PM CDTSevere Thunderstorm WarningLSXMarion30 min
Jun 27, 4:59 PM CDTTornado WarningLSXWashington21 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.